Norco given to patient with codeine allergy Norco given to patient with codeine allergy | allnurses

Norco given to patient with codeine allergy

  1. 0 Im at work right now and the rn gave me an order to give norco to a patient after the doctor called her. I gave it without looking at her chart or transcribing to the mar. I just took it out of the ekit. Turns out shes allergic to codeine. As of now shes fine but how do i chart on this or what do i do?
    •  
  2. 10 Comments

  3. Visit  loriangel14 profile page
    #1 2
    You get off of AN and go and tell the RN what happened.You will need to notify the MD ASAP.
  4. Visit  TheCommuter profile page
    #2 3
    Many patients who have codeine allergies can tolerate hydrocodone/acetaminophen (Norco) just fine. Norco is not codeine. I would leave the issue alone and continue to monitor your patient.
  5. Visit  aligar89 profile page
    #3 0
    Awesome thanks the commuter my supervisor said the same
  6. Visit  KelRN215 profile page
    #4 0
    Norco is Vicodin, right? So it's hydrocodone and acetaminophen. It's not the same thing as codeine.
  7. Visit  Rose_Queen profile page
    #5 3
    Quote from loriangel14
    You get off of AN and go and tell the RN what happened.You will need to notify the MD ASAP.
    That's one of the things I've wondered when I read posts like this- why are you asking for information on an anonymous message board? Get up from the computer, and go ask someone you know has the proper knowledge, not some person on a message board who can't prove they have the required knowledge. Admitting mistakes is a sign of strength, not of weakness, especially when they are learned from!
  8. Visit  NEWnurse5813 profile page
    #6 1
    Hi,

    I am a new nurse, with an anaphylactic reaction to codeine. When I first had my reaction, I was 17 and almost died. A Pathologist doctor that examined me told me to stay away from all opiates due to the severity of my reaction. I later found out that others in my extended family had a life threatening opiate allergy as well. In later years, after the birth of my son, he was given codeine as a child, and he reacted seriously as well. Here's my issue:
    1. though other opiates in various classes are slightly different, this does not mean that someone with a serious life threatening reaction to ANY opiate, synthetic or non synthetic won't react.
    2. that even if there is only a 10% chance of a reaction, that does not mean I want to take the chance! anaphylaxis is terrifying and 10% is way too high a chance.
    3. If a patient were allergic to penicillin we would never give them amoxicillin or other variants of this class, why do we give other variants of opiates?
    4. I can't tell you how many times doctors have prescribed me Norco or Tramadol for pain issues when they knew I was allergic to codeine, despite my reserve, only to have the pharmacist say no way and refuse to fill. (I learned, before nursing, never to take ANY type of opiate, ever).
    Nurses, please be careful with this. BTW, Immodium has low dose opiate in it, so low it's not even called an opiate, yet family members with opiate allergies have reacted to it. (other anti-diarrheal meds have the same thing, that's their mechanism of action ** opiates cause constipation, a reaction that is desired in diarrhea pts).
    Thanks for reading, you may save a life of a rare allergic individual.
  9. Visit  brownbook profile page
    #7 0
    I still can't use the quote function. I am too stupid for my computer.
    Last edit by brownbook on Jan 17 : Reason: misquoted
  10. Visit  beekee profile page
    #8 1
    Also, ask the patient what the reaction to codeine was in the past.
  11. Visit  applesxoranges profile page
    #9 0
    Some people can tolerate other forms of pain medications. Some people say codeine makes them sick as their allergy even though that isn't a true allergy. Some people list pain meds in hopes of getting stronger pain meds. It's awkward explaining to people that they are not allergic to toradol because "it doesn't work" doesn't qualify as an allergy.
  12. Visit  Meriwhen profile page
    #10 0
    Quote from beekee
    Also, ask the patient what the reaction to codeine was in the past.
    This. The patient may have had a bona-fide allergic reaction as one of the PP had. Or they may have had something innocuous such as bad nausea and thought (or was suggested to say) it was an allergic reaction. And I've known more than a couple of people who used the "allergy" excuse to avoid contact with certain medications...or to obtain other medications.

    That being said, it's best to err on the side of caution and not give the medication in question until talking with the patient AND the PCP.

close